Morphine Rehab

Call 1 (888) 460-6556
any time to discuss treatment options
Get Help Now
  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Morphine Overdose Treatment

Morphine overdose can happen for any combination of a number of reasons, but is very serious, as it can be deadly.  One of the most common reasons for morphine overdose is because of its tolerance building attribute.  This causes the patient to take more and more of the medication to get the same effect from it that they got before.  In addition to taking too much morphine, an overdose can happen from combing different substances.  Opiates are dangerous when mixed with other opiates, alcohol, tranquilizers, illicit drugs or sedatives.  In fact, there is no way to tell how bad of a reaction someone might have when mixing these, so your best bet is to stay away from it altogether.

However, if you do find a loved one and you think they are overdosing, get them help right away.  Morphine overdose can cause serious complications in a person, including coma and death.  Morphine overdose treatments can include gastric suction, Activated Charcoal Suspension, laxatives, counter-acting medications, as well as treatment of the less life-threatening overdose symptoms.  Even if these treatments for overdose don’t sound fun, remember the alternative could very well be your life.

Gastric Suction

The most commonly used morphine overdose treatment is gastric suction, better known as getting your stomach pumped.  This procedure begins with an ER doctor taking a tube and shoving it down either the nose of the throat of the patient.  The tube continues its journey all the way down the esophagus to the stomach of the individual.  Once in the stomach, the doctor will either apply suction to the tube, or send water down it, causes the contents of it to be emptied.  The process is somewhat uncomfortable, but it does beat dying from a morphine overdose.

Activated Charcoal Suspension

Another possible morphine overdose treatment is Activated Charcoal Suspension.  This is similar to gastric suction in the way that a tube is usually inserted into the nose or mouth and is pushed down into the stomach, but this is where the similarities end.  The charcoal is then sent down the tube and is used to absorb the remaining amount of drug in the patient’s stomach to stop further ingestion.  Also not a very comfortable procedure, but it is lifesaving, none the less.

Laxatives/Counter-acting Medications

Both laxatives and counter-acting medications can be used for overdose victims, but they must be in less life-threatening danger for either of these tactics to be used.  Laxatives work in the way that you would expect them to, pushing the toxins through the system.  Counter-acting medications are ones that have the opposite effect on the body than the substance that has been overdosed on, offering a balance affect.  These can sometimes take more than one treatment to work, causing them to only be useful when the patient is stable.